Alert archive / Nebraska / Wind Chill Warnings in 2018

Wind Chill Warning 1, NWS Cheyenne, WY

January 2, 20187 counties in Nebraska; Goshen County, Wyoming

NWS Cheyenne, WY issued this wind chill warning at Jan 2, 2018, 2:52 AM MST for 7 counties in Nebraska; Goshen County, Wyoming. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 2, 2018, 2:52 AM MST (09:52 UTC)
Expired
Jan 2, 2018, 8:43 AM MST
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 144 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 3:45 AM MSTEXTR WIND CHILL -38Alliance, NE
Jan 2, 4:53 AM MSTEXTR WIND CHILL -30Sidney, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS45 KCYS 020952
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
252 AM MST Tue Jan 2 2018

...DANGEROUS WIND CHILLS OCCURRING IN NEBRASKA PANHANDLE THIS 
MORNING...

NEZ002-003-019>021-055-095-096-WYZ108-021600-
/O.UPG.KCYS.WC.Y.0001.000000T0000Z-180102T1600Z/
/O.NEW.KCYS.WC.W.0001.180102T0952Z-180102T1600Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Cheyenne-North Sioux-
South Sioux-Goshen County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Brownson, Sidney, Harrison, Agate, and Torrington
252 AM MST Tue Jan 2 2018

...WIND CHILL WARNING IN EFFECT UNTIL 9 AM MST THIS MORNING...

* WHAT...Dangerously cold wind chills occurring. The dangerously 
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 25 below zero
  to 40 below zero.

* WHERE...Nebraska Panhandle and Goshen County in southeast
  Wyoming.
  
* WHEN...Now to 9 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$
1 follow-up statement
818 
WWUS45 KCYS 021543
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
843 AM MST Tue Jan 2 2018

NEZ002-003-019>021-055-095-096-WYZ108-021645-
/O.CAN.KCYS.WC.W.0001.000000T0000Z-180102T1600Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Cheyenne-North Sioux-
South Sioux-Goshen County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Brownson, Sidney, Harrison, Agate, and Torrington
843 AM MST Tue Jan 2 2018

...WIND CHILL WARNING IS CANCELLED...

The wind chill warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill warning went out at Jan 2, 1:12 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 2, 1:12 AM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
112 AM MST Tue Jan 2 2018

.SHORT TERM...(Today and tonight)
Issued at 115 AM MST Tue Jan 2 2018

Strong, but dry shortwave moving through eastern portions of the
CWFA this morning looks to be scouring out low level moisture.
Only location down in stratus this morning is around Scottsbluff.
Most of the low level moisture now is across Colorado, so do not
think we will be dealing with any fog this morning.

Are dealing with windchills though this morning. Seeing reports of
-20 or colder from Torrington east into the Panhandle. Alliance
 has been reporting -35 windchills this morning. But this is the
 only location showing windchills that cold. If any other stations
 begin reporting any colder, may need to upgrade the advisory to
 warning in spots.

It will be a breezy day today across the Panhandle behind that
shortwave. GFS 850mb winds increase to 40kts out there this
afternoon. Did go a little higher than guidance on windspeeds out
there today.

.LONG TERM...(Wednesday through Monday)
Issued at 115 AM MST Tue Jan 2 2018

Back to our normal pattern for most of the week with the arctic
boundary getting pushed eastward. West to northwest winds with
warming 700mb temperatures will provide some relief from the
bitterly cold temperatures we have been experiencing.

Next chance for any headlines appears to be Saturday night into
Sunday as our next cold front approaches from the west. GFS more
bullish on QPF/PoPs over the ECMWF. Certainly need the moisture so
hopefully the ECMWF comes more in line with the GFS as the event
draws closer.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 954 PM MST Mon Jan 1 2018

Watching a zone of low to midlevel cloudcover moving slowly east
across the southeastern corner of Wyoming into the Nebraska
Panhandle ahead of an approaching shortwave from the northwest. We
may see some adjustments to the Alliance and Sidney TAFs to
include IFR cloudcover, but will see how latest HRRR trends before
making any adjustments.

&&

.FIRE WEATHER...
Issued at 115 AM MST Tue Jan 2 2018

Minimal fire weather concerns with snowpack still in place across
southeast Wyoming and Nebraska Panhandle. Warming temperatures
each day with afternoon humidity well above critical levels. Next
chance for snow will be next weekend when another cold front moves
into the area Saturday night into Sunday. West to southwest winds
could get fairly strong ahead of this front Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 9 AM MST this morning for WYZ108.

NE...Wind Chill Advisory until 9 AM MST this morning for NEZ002-003-
     019>021-055-095-096.

&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 1, 7:00 PM MST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
700 PM MST Mon Jan 1 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
021400-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
700 PM MST Mon Jan 1 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT and TUESDAY

A very cold airmass will remain in place for much of eastern
Wyoming and all of the Nebraska Panhandle tonight.  Wind chill
values will drop to near 20 below zero late tonight across parts
of the Nebraska Panhandle.  Avoid prolonged exposure to these
cold temperatures through early Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT through SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed through Tuesday.

WYZ103>106-109>117-021400-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
700 PM MST Mon Jan 1 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT and TUESDAY

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT through SUNDAY

West to southwest winds will be on the increase Friday and
Saturday. Wind prone areas of southeast Wyoming may see wind gusts
to 60 mph Friday night and Saturday leading to an increased
blowoff or blowover risk to light weight and high profile
vehicles.

.Spotter information statement...

Spotter activation will not be needed through Tuesday.

In the hours before

Local storm report, Jan 2, 2:50 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
250 AM MST TUE JAN 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     EXTR WIND CHILL  ALLIANCE                42.10N 102.87W
01/02/2018  M-37 F           BOX BUTTE          NE   ASOS

&&

RCOX

Nearby

Wind Chill Warnings in Nebraska, 2018Wind Chill Warnings in Wyoming, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.